Acetaminophen-induced fulminant hepatic failure in Dogs

Authors

  • L. Ortega M. D.,

    Corresponding author
    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    • Camino Viejo de Leganes 5, Madrid 28019, Spain
    Search for more papers by this author
  • J. I. Landa Garcia,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • A. Torres Garcia,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • G. Silecchia,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • J. Arenas,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • A. Suarez,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • M. Moreno Azcoitia,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • J. Sanz Esponera,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • E. Moreno Gonzalez,

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author
  • J. L. Balibrea Cantero

    1. Departments of Pathology and Surgery II, Hospital Clinico de San Carlos and Departments of Digestive Surgery II and Biochemistry, Hospital 1° de Octubre, Madrid, Spain
    Search for more papers by this author

Abstract

Results concerning morphological and biochemical changes following intravenous administration of different doses of acetaminophen in dogs are reported. Acetaminophen infusion, as a parenteral solution (500 mg per kg per 90 min), produced fulminant hepatitis characterized by a good correlation between Portmann's grade of lesion and percentage of necrosis. All animals died within 76 hr after intoxication. Analysis of biochemical parameters revealed positive correlation between serum bilirubin levels and severity of the hepatic lesion. The experimental model of acetaminophen-induced hepatotoxicity is proposed as a model for evaluation of the therapeutic efficacy of new medical and surgical procedures.

Ancillary